Nebraska, 2022

High Wind in Nebraska, January 4, 2022

January 4, 2022 · NWS GLD · 3 events in 3 counties and zones

During the early part of the afternoon, winds shifted to the northwest across extreme Southwest Nebraska. Along with the wind shift, the winds also increased with gusts of 55-79 mph recorded via ASOS/AWOS stations and other mesonet stations across Dundy, Hitchcock, and Red Willow counties.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the early part of the afternoon, winds shifted to the northwest across extreme Southwest Nebraska. Along with the wind shift, the winds also increased with gusts of 55-79 mph recorded via ASOS/AWOS stations and other mesonet stations across Dundy, Hitchcock, and Red Willow counties. In Red Willow, there was some localized reduction in visibility to 5 miles from blowing dust due to dry soil conditions and the strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jan 4, 10:15 AM MST, 1 hour 44 minutes earlier.

Area forecast discussion, Jan 4, 10:15 AM MST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1015 AM MST Tue Jan 4 2022

.UPDATE...
Issued at 1010 AM MST Tue Jan 4 2022

Forecast through the rest of today is generally on track.
Northwest winds gusting up to 40 have developed within the last
hour with current temperatures ranging from the lower 40s in Gove
county to the lower and middle 50s across Dundy county and
Cheyenne county Kansas.

The main change to the forecast today was to add patchy blowing
dust to the forecast for areas generally along and north of
Interstate 70. Local ongoing research into blowing dust/dust
storms favors the possibility of blowing dust in this area with
the source region somewhere up around Fort Morgan and Sterling,
Colorado. Downstream of this area soil moisture at the surface
should be dry enough from recent snow melt to support some
lofting of the dirt into the atmosphere and get carried downstream
into areas along and north of the interstate. Best time for this
is somewhere in the 18z-22z timeframe.

Otherwise, am still expecting wind gusts of 35 to 55 mph with a
few higher gusts possible. High temperatures are expected to be in
the upper 40s to around 60, warmest in the Norton and Hill City
areas.

&&

.SHORT TERM...(Today through Wednesday)
Issued at 307 AM MST Tue Jan 4 2022

Latest satellite and upper air analysis show a trough moving onto
the Plains.  Accompanying the trough was a corridor of cloud cover.
A cold front was moving south through Montana.  Behind the front
light to moderate snow was falling.

Today a pre-frontal trough will move through the forecast area in
the morning.  Behind the trough winds will turn to the north and
increase.  During the early afternoon northwest winds will reach a
peak, then gradually decline through the afternoon.  Low level lapse
rates, plus CAA from the snow pack to the northwest of the forecast
area, lower confidence that wind gusts of 58 MPH will occur.  The
CAA from the snowpack should cause the lapse rates just off the
surface to become more stable and thus limit some of the mixing of
the stronger winds to the ground.  Another limitation is by the time
the stout inversion mixes out, the high winds should be above the
mixed layer for the most part.  The RAP model brings the high winds
through earlier, closer to noon.  If this happens the high winds may
mix down because these winds will be much closer to the surface
compared to the afternoon.  However the HREF and model consensus
have the highest wind gusts occurring in the early afternoon, so
trended the forecast that direction.  In addition, a probability
assessment of the likelihood of wind gusts exceeding 57 MPH is
around 20% for Yuma, with lower probabilities to the east.  With the
above considerations in mind, confidence is just low enough to not
issue a high wind warning for Yuma County.  However, cannot rule out
an infrequent gust of 58 MPH occurring in the Yuma area during the
early afternoon.  Wind gusts for the most part should be around 55
MPH.

Otherwise highs will be slightly warmer today than yesterday.  The
relative humidity will fall to just under 20% for Sherman and parts
of the surrounding counties.  Due to the localized nature of the
lower relative humidity, do not plan to issue a fire weather hazard
at this time.

Blowing dust could occur with the very strong winds today, mainly in
the northwest quadrant of the forecast area.  The one uncertainty is
will the low level lapse rates be unstable enough to promote mixing
of the dust upward.  If they are not, the dust will likely not get
off the ground.  The upwind snowpack will have an impact on the
temperatures, the question is how much of an impact given the
melting from yesterday.

Tonight the cold front, currently in Montana, will sweep through the
forecast area.  Behind the front the northwest winds will gradually
decline and turn to the southwest.  Behind it lows will be around 10
degrees.

Wednesday highs will be much colder than today due to the cooler air
mass in place.  Current forecast may still be slightly on the warm
side.  During the afternoon a weak upper level trough will move
trough and an arctic front will begin to move in from the north.
Isentropic lift will accompany the front, and the environment over
the northern part of the forecast area will begin to saturate due to
moisture and continued CAA.  This should cause snow to move in from
the north with the isentropic lift and saturated environment.

Wednesday evening an arctic front will move through the rest of the
forecast area.  Behind it snow will move through as well. Isentropic
lift will be strongest, and last the longest over the northeast half
of the forecast area.  Meanwhile there will be some frontogenesis,
however at this point it appears to be rather disorganized.  There
may be some pockets of convective instability, or near convective
instability.  This could add to the snow amount potential.  Based on
the quick moving nature, the short duration of the convective
instability, and the disorganized frontogenesis, snow fall amounts
will be on the light side.  The current forecast for snow totals has
not changed much over the last day or so, which adds confidence to
the forecast.

Isentropic lift will end from west to east after midnight as the
upper level trough axis moves through.  This will cause snow to end
from west to east after midnight.

Aside from the snow, wind chills will be between -15F and -25F. This
will make for a miserable night and morning on Thursday.

On a side note, the winds for Wednesday evening may not be high
enough.  A shallow mixed layer forms behind the arctic front and
rapid pressure rises occur behind the front of 10-20mb per six
hours.  Am thinking this will generation gusty winds, which could be
stronger than the forecast.  The current forecast is already higher
than most model data.  These winds will likely lead to blowing snow.
After midnight the mixed layer winds decline and the rapid pressure
rises move south of the forecast area.

.LONG TERM...(Thursday through Monday)
Issued at 115 AM MST Tue Jan 4 2022

Thursday will be the coldest day of the period with Arctic air
entrenched in the area. Highs will be in the teens. However,
temperatures will quickly rebound as a ridge rebuilds over the
central CONUS for Friday and Saturday. It will be breezy on
Saturday behind the next front which will be mainly dry. Models do
suggest some very light sprinkles or flurries possible with the
upper trough Saturday night/Sunday morning, but impacts should be
minimal. Only a slight cool down expected behind the front for
Sunday with highs in the lower 40s, then warming into the 50s for
Monday under shortwave ridging.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1010 AM MST Tue Jan 4 2022

KGLD...VFR conditions through the period. Northwest winds gusting
up to 45kts or so from taf issuance through the afternoon will
subside quickly this evening, falling below 12kts. After midnight
winds back to the west at speeds up to 10kts. For Wednesday
morning winds continue to back to the southwest then southeast
with speeds increasing late where gusts up to 30kts possible.

KMCK...VFR conditions through the period. West-northwest winds
gusting up to 40kts or so from taf issuance through the afternoon
will subside quickly this evening, falling below 12kts. After
midnight winds remain from the northwest at speeds up to 10kts.
For Wednesday morning winds become light and variable early then
establish an east-northeast direction at speeds up to 10kts.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...99
SHORT TERM...JTL
LONG TERM...024
AVIATION...99
Hazardous weather outlook, Jan 4, 9:40 AM MST, 2 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
940 AM MST Tue Jan 4 2022

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-051300-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
940 AM MST Tue Jan 4 2022 /1040 AM CST Tue Jan 4 2022/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

Very strong northwest winds gusting up to 55 mph are expected over
Yuma, Dundy, and Cheyenne counties this afternoon. Peak wind gusts
will occur during the early afternoon. An infrequent gust close to 60
MPH cannot be ruled out for Yuma County. Elsewhere, wind gusts of 35
to 50 mph are expected. Blowing dust producing reduced visibilities will
be possible through mid afternoon, mainly along and north of
Interstate 70.

Near critical fire weather conditions are expected through this
afternoon for Sherman and Wallace counties in Kansas, Kit Carson and
Cheyenne counties in Colorado. Outdoor burning is not advised.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Up to three inches of snow may occur for Red Willow and parts of
Hitchcock and Norton counties Wednesday night. Reduced visibility in
the falling and blowing snow is likely.

Wind chill readings Thursday morning are expected to fall into the
15 to 25 below zero range.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed. We would appreciate any
reports of blowing dust via telephone and social media.

In the hours before

Local storm report, Jan 4, 11:35 AM MST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1135 AM MST TUE JAN 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1127 AM     NON-TSTM WND GST 17 N FLAGLER            39.53N 103.02W
01/04/2022  M52 MPH          KIT CARSON         CO   MESONET

            MESONET STATION EW7003 17 N FLAGLER.

&&

MRC
Local storm report, Jan 4, 11:42 AM MST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1142 AM MST TUE JAN 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1141 AM     NON-TSTM WND GST 5 S BURLINGTON          39.23N 102.28W
01/04/2022  M54 MPH          KIT CARSON         CO   ASOS

            ASOS STATION KITR BURLINGTON CO AIRPORT. 6SM
            VISIBILITY.

&&

MRC
Local storm report, Jan 4, 11:48 AM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1148 AM MST TUE JAN 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     NON-TSTM WND GST SAINT FRANCIS           39.77N 101.80W
01/04/2022  M52 MPH          CHEYENNE           KS   AWOS

            AWOS STATION KSYF ST. FRANCIS CITY.

&&

MRC
Local storm report, Jan 4, 11:54 AM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1154 AM MST TUE JAN 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 AM     NON-TSTM WND GST 5 S BURLINGTON          39.23N 102.28W
01/04/2022  M62 MPH          KIT CARSON         CO   ASOS

            ASOS STATION KITR BURLINGTON CO AIRPORT. 4SM
            VISIBILITY.

&&

MRC
Local storm report, Jan 4, 11:56 AM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1156 AM MST TUE JAN 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1152 AM     NON-TSTM WND GST 2 E MCCOOK              40.20N 100.58W
01/04/2022  M26 MPH          RED WILLOW         NE   ASOS

            ASOS STATION KMCK MCCOOK AIRPORT. 5SM
            VISIBILITY DUE TO BLOWING DUST.

&&

MRC
Local storm report, Jan 4, 11:57 AM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1157 AM MST TUE JAN 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 AM     NON-TSTM WND GST SAINT FRANCIS           39.77N 101.80W
01/04/2022  M51 MPH          CHEYENNE           KS   AWOS

            CORRECTS PREVIOUS NON-TSTM WND GST REPORT
            FROM SAINT FRANCIS. AWOS STATION KSYF ST.
            FRANCIS CITY. 7SM VISIBILITY DUE TO BLOWING
            DUST.

&&

MRC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Dundy

When
January 4, 11:59 AM MST to 3:08 PM MST
Where
Dundy forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.176, -101.688 (the zone’s center; the record gives no point)

Strong northwest winds produced wind gusts up to 59 mph. The strongest winds were observed northwest of the town of Max, Nebraska.

High Wind, Hitchcock

When
January 4, 1:04 PM CST to 4:45 PM CST
Where
Hitchcock forecast zone
Measured
69 kt (79 mph) measured gust
Reported by
Mesonet
Coordinates
40.176, -101.042 (the zone’s center; the record gives no point)

Strong northwest winds moved across Hitchcock County producing wind gusts up to 79 mph. The strongest wind gusts were measured in Trenton, Nebraska.

High Wind, Red Willow

When
January 4, 1:48 PM CST to 5:08 PM CST
Where
Red Willow forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
40.176, -100.477 (the zone’s center; the record gives no point)

Strong northwest winds moved across Hitchcock County producing wind gusts of 55-69 mph. The strongest wind gusts were measured in McCook, Nebraska where there were also localized reports of blowing dust with visibility as low as 5 miles due to the dry soil conditions.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, January 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1003393, 1003396, 1003401.